Is it safe to take hyaluronic acid tablets when you have Hashimotos?

I have constant neck/shoulder pain and stiffness and want to take Hyaluronic acid to try and help with that. However, I have read that in low thyroid states there is a build-up of the stuff which causes fluid build up and hence even more discomfort. Anyone using it found that it helps? I am on Erfa and adrenal support but still feel rubbish, worse in fact since the most adrenal support seem to be stimulating the whole adrenal and causing other problems. I feel as though I have had way too much coffee. 2mg Valium helps with the jitters which I think is what is contributing to my permanently contracted muscles that no amount of osteopathy can fix, and I want to find the cause not mask it with drugs. Thanks all.

5 Replies

  • Hi Middleagemadness

    I am sorry you have lots of pain/stiffness. It is just a suggestion, but maybe if you stop the adrenal support for say, a couple of weeks to see if your pain diminishes. As you say, you feel more stimulated with adrenal support.

    Usually fluid build-up in hypothyroidism is caused by being undermedicated. If you do supplement with the above, take it 4 hours apart from thyroid meds.

  • Many thanks. I had the jitters before the adrenal support and was taking it to help with that, but I think it has made the muscle problem worse - as you say, possible overstimulation.

    I have read that the fluid build up is actually hyaluronic acid in low thyroid/myxoedema states, but I can't find anything online that says you can't or shouldn't take it.

    I'll stop the adrenal support for a while as you suggest - all the support meds I have tried have glandulars etc that affect the medulla as well as the cortex which cause a lot of other unpleasant symptoms as they overstimulate. I only need cortex support but can't afford to see Dr Peatfield. I have already wasted hundreds of pounds recently seeing private so-called thyroid specialists - non of whom know what to do with a Hashis patient. They didn't even ask basic questions like have I had Ferritin, D2, Magnesium levels etc tested, they just prescribed thyroid and adrenal drugs which made me worse, but they didn't know what to do about the problems the medications caused. Aarrrrgh!

  • Most times we are so desperate to get well we do pay hundreds of £'s to no avail. Thankfully, by being well-informed through sites like this and reading as if we were going to get a Masters Degree we can slowly recover. It would be best if we had GPs who would listen and help if levo doesn't suit us or we don't have enough but the guidelines forbid this. God Help us.

    The actual 'fluid build up' is called mucin. "Mucin is a normal constituent of our tissues. It is a jelly-like material that spontaneously accumulates in hypothyroidism. Mucin grabs onto water and causes swelling. Dr. Halleburton found 50 times the normal amount of mucin in the woman’s skin. Her other tissues also contained excess mucin."

  • Well thanks for that - really depressed now after reading that link! Makes me wonder if it's worth carrying on with all the things that can go wrong with me. Nothing in there says if it is ok to take Hyaluronic acid though.

  • I'm sorry if the link depressed you but we can get better we just need the 'miracle' of a thyroid hormone which makes us feel good. I know that sometimes it feels as if it will never happen, but it can with the help of a sympathetic doctor. Unfortunately, it is trial and error as what suits you may not work for me and vice versa.

You may also like...